Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2003, 6:42 PM MDT for Cherry County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 6:42 PM MDT (00:42 UTC)
- Expired
- May 17, 2003, 7:45 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 180042 SVRLBF NEC031-180145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 642 PM MDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 745 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MERRIMAN...OR ABOUT 13 MILES EAST OF GORDON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES SOUTH OF MERRIMAN AROUND 705 PM MDT ELI AROUND 725 PM MDT 7 MILES NORTHWEST OF NENZEL AROUND 745 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR NORTHWESTERN NEBRASKA. LAT...LON 4288 10205 4270 10201 4290 10103 4316 10114 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:05 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 17, 2:05 PM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SAT MAY 17 2003 FORECAST CHALLENGE TONIGHT WILL BE POPS ACROSS THE NORTHWEST AS SERIES OF UPPER LEVEL DISTURBANCES LIFT NORTHEAST OUT OF SOUTHWEST FLOW. AT 19Z SURFACE BOUNDARY EXTENDS FROM SOUTHEAST WYOMING INTO THE CENTRAL PANHANDLE THEN NORTHEAST...WEST OF VTN. RADAR MOSAIC SHOWS SCATTERED TRWS NORTHWEST OF BOUNDARY. CONVECTION TO LIFT NORTHEAST WITH ISOLATED TO WIDELY SCATTERED STORMS MOVING INTO THE NORTHWEST CWA THROUGH 03Z. OVERNIGHT WEAK IMPULSES LIFT NORTHEAST AND WILL LEAVE LOW POPS IN OVERNIGHT. OVERNIGHT THE H85 JET VEERS TO THE SOUTHWEST AND INCREASES TO 50 KTS AFTER MIDNIGHT WITH INCREASING LOW LEVEL CONVERGENCE ALONG BOUNDARY FOR A FEW STORMS TO MOVE ACROSS THE NORTH. SOUTHWEST FLOW ALOFT REMAINS ESTABLISHED THROUGH MONDAY MORNING WITH THE FRONT TO MOVE LITTLE THROUGH THE MORNING. THEN DURING THE AFTERNOON THE FIRST PUSH TO ARRIVE TO GET THE FRONT MOVING SOUTHEAST. MOISTURE POOLING ALONG AND AHEAD OF THE FRONT WILL RESULT IN THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE LATE WITH SCATTERED STORMS DEVELOPING AND MOVING NORTHEAST INTO THE EVENING. THE THETA-E RIDGE WILL EXTEND NORTHEAST ACROSS WESTERN NEBRASKA AS AFTERNOON HEATING STEEPEN LAPSE RATES TO OVER 8 C/KM ALONG AND SOUTHEAST OF BOUNDARY. BY MIDNIGHT FRONT IS PROGGED SOUTHEAST WITH SHOWERS TO TAPER OFF OVERNIGHT. MONDAY COOLER AIR WILL BE DRAWN SOUTH AS SURFACE HIGH BUILDS SOUTHEAST. H85 WINDS TO 40 KTS WILL LIKELY MIX DOWN IN COLD AIR ADVECTION PATTERN WITH SURFACE WINDS TO APPROACH WINDY CONDITIONS IN THE WEST AND EXTEND EAST DURING THE AFTERNOON AS THE FRONT PUSHES SOUTH INTO KANSAS. THE BEST FORCING SHIFTS SOUTHEAST IN THE AFTERNOON WITH CHANCE OF SHOWERS ENDING FROM NORTHWEST TO SOUTHEAST IN THE EVENING. TEMPERATURES COOLER INTO TUESDAY THEN WARM-UP BEYOND. EXTENDED GRIDS ADJUSTED AND BLENDED TOWARD ECMWF MODEL. GFS MODEL SHOWS POOR RUN TO RUN CONSISTENCY WITH TIMING DIFFERENCES LARGE. ADJUSTED GRIDS TO ACCOUNT FOR WARMER TEMPERATURES AND LESS PRECIPITATION INTO THE EXTENDED AS JETSTREAM LIFTS WELL NORTH AND UPPER RIDGE BUILDS EAST FROM THE WEST COAST DURING THE PERIOD. .LBF...NONE. KECK
Hazardous weather outlook, May 17, 9:45 AM MDT, 8 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-172045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1045 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT WEST OF A LINE EXTENDING FROM VALENTINE IN CHERRY COUNTY TO BIG SPRINGS IN DEUEL COUNTY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THIS LINE BUT NONE ARE EXPECTED TO REACH SEVERE LEVELS. A NEARLY STATIONARY COLD FRONT STRETCHING FROM THE UPPER MIDWEST REGION SOUTHWEST INTO NORTHWESTERN NEBRASKA WILL MOVE LITTLE INTO TONIGHT. A DISTURBANCE MOVING OUT OF THE INTERMOUNTAIN WEST REGION IN COMBINATION WITH THE COLD FRONT WILL HELP TO INITIATE THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE STARTING THIS AFTERNOON. SUFFICIENT MOISTURE AND HEATING WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE ACROSS THIS REGION BY EVENING. THIS ALONG WITH STRONG WINDS ALOFT WILL AID IN SOME OF THESE THUNDERSTORMS IN BECOMING STRONG TO SEVERE. THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE LARGE HAIL AND TO A LESSER DEGREE STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL THEN PUSH SOUTH INTO THE REMAINDER OF THE OUTLOOK AREA ON SUNDAY. WITH MOISTURE AND RESULTANT INSTABILITY REMAINING ACROSS THE REGION... THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE OUTLOOK AREA. IT APPEARS AS THOUGH SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE AS WELL WITH THE PRIMARY THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY AS THE COLD FRONT CONTINUES TO PUSH SOUTH OF THE AREA. HOWEVER... THE THREAT OF SEVERE WEATHER LOOKS MINIMAL AT THIS TIME AS CONDITIONS WILL BE MUCH COOLER WHICH WILL INHIBIT SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR NORTHWESTERN PORTION OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO BE NEEDED ACROSS MOST OF THE OUTLOOK AREA AGAIN ON SUNDAY. AWJ
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.